The Full Story
Erectile dysfunction (ED) is when a man consistently and repeatedly is unable to get or keep an erection. The causes of ED generally can be divided into two categories, medical problems and emotional/sexual desire issues. In addition to having sexual desire, an erection requires good blood flow into the penis. Chronic medical conditions that decrease blood flow into the penis like diabetes and high blood pressure can cause ED. So can long-term cigarette smoking, excessive alcohol use, drug abuse, as well as inactivity and obesity. ED can occur from the normal aging process, certain surgeries (such as prostate surgery), and some medications.
Oral ED medications are prescribed to help treat medical causes of ED. Examples of these ED medications include sildenafil (Viagra®), tadalafil (Cialis®), vardenafil (Levitra®), and avanafil (Stendra®). These drugs do not increase sexual desire or cause sexual excitement; they work by increasing blood flow into the penis during sexual arousal.
Some of the side effects of ED drugs are minor and include headache, facial flushing, stuffy nose, dizziness, and heartburn. However, other side effects can be more serious such as loss of vision or hearing, erection lasting longer than 4 hours, and a dangerous drop in blood pressure. Low blood pressure is especially a concern when these drugs are used by a man who is also taking medication to manage high blood pressure or nitroglycerin to treat chest pain.
Unintentional ingestions of these medications by adults and children have happened. There are reports of toddlers getting into Viagra® and swallowing from 1½ to 6 tablets. These children were taken to emergency rooms as a precaution. The effects reported were generally mild and included facial flushing, mild increase in heart rate, mild decrease in blood pressure, an erect penis, and pain in the penile area.
Misuse of ED medications includes taking the medication without a prescription, taking amounts in excess of the prescribed dose, and taking the ED medication along with street drugs or "party drugs" such as methamphetamine or Ecstasy. This kind of inappropriate use can cause serious effects including dangerously low blood pressure, muscle breakdown, a decrease in vision, seizures, damage to major blood vessels, and in one case a painful erection lasting 5 days. There are reports of heart attacks and strokes that have been related, in part, to misuse of ED medications. A deliberate overdose of 20 tablets of an ED medication in an adult woman caused a fast heart rate, dizziness, general weakness, abdominal fullness, headache, and tremor requiring treatment in a hospital.
There are some internet sites that claim to sell Viagra® online. Because Viagra® is a brand name prescription medication, it is only manufactured by one drug company, requires a valid prescription, and can only be obtained from a legitimate pharmacy. Researchers in one study purchased products claimed to be Viagra® from 22 internet sites and discovered that 77% of the products were counterfeit. Many of the counterfeit medications were shipped from outside the United States, but even some of the products shipped from within the United States were counterfeit. The amount of medication was only 30-50% of what was stated. Also concerning was the fact that the internet sites did not require a prescription. The process of getting a prescription from your healthcare provider and purchasing the medication from your usual pharmacy has built-in safety mechanisms.
Also available from internet sites and on some store shelves are herbal or "natural" ED remedies. These products are often sold as dietary supplements and have not been tested for safety or effectiveness. Many of these products have been found to contain contaminants (unintended impurities) or adulterants (deliberately added substances) that can be dangerous. Some of these ED supplements have been found to contain prescription medications that do not treat ED. For example, one of the most concerning adulterants found in a "natural" sex supplement was glyburide, which is a medication used to treat diabetes. Even very small amounts of glyburide can cause dangerously low blood sugar. Using "natural sex supplements" can be dangerous and does not enhance the sexual experience.
If you think someone might have swallowed an ED drug, call Poison Control right away at 1-800-222-1222 or use the webPOISONCONTROL® tool for guidance online.
Karen D. Dominguez, PharmD
Certified Specialist in Poison Information
Campbell N, Clark JP, Stecher VJ, Goldstein I. Internet-ordered Viagra (sildenafil citrate) is rarely genuine. J Sex Med. 2012;9:2943-51.
Cantrell FL. Sildenafil citrate ingestion in a pediatric patient. Pediatr Emerg Care. 2004;20:314-5.
Cohen PA, Venhuis BJ. Adulterated sexual enhancement supplements: more than mojo. JAMA Intern Med. 2013;173:1169-70.
Krenzelok EP. Sildenafil: clinical toxicology profile. J Toxicol Clin Toxicol. 2000;38:645-51.
Wills BK, Albinson C, Wahl M, Clifton J. Sildenafil citrate ingestion and prolonged priapism and tachycardia in a pediatric patient. Clin Toxicol (Phila). 2007;45:798-800.